Flash Flood, McCracken
- When
- January 31, 8:24 PM CST to 11:00 PM CST
- Where
- McCracken County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
In McCracken County, numerous creeks rose out of their banks, inundating a few roadways. The intersection of Kentucky Highway 1322 and Gum Springs Road was blocked by rushing floodwater.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In McCracken County, numerous creeks rose out of their banks, inundating a few roadways. The intersection of Kentucky Highway 1322 and Gum Springs Road was blocked by rushing floodwater. Kentucky Highway 994 was blocked by floodwaters from Champion Creek. Street flooding in the typical problem areas occurred in the city of Paducah. At the Carlisle/Hickman County line, Kentucky Highway 80 was closed by flooding. In Graves County, Kentucky Highway 58 was flooded west of Wingo, and at least two streets were closed in Mayfield. In Carlisle County, County Road 1031 near Cunningham and County Road 1127 near Milburn were closed. The flooding was caused by a large area of moderate rain falling on ground that was moist from heavy rain a week earlier. Rainfall at Paducah on January 31 totalled 2.50 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 12:45 PM CST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CST THU JAN 31 2002 FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND FLOODING POTENTIAL. SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK. INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE 85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP. BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA. WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN. WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE. GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY. FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S SOUTHEAST. WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL CONTINUE TO TREND TEMPS A LITTLE WARMER. NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK. MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN. BUT THE PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS. .PAH...CONTINUE FFA ALL COUNTIES FOR EVENING. DFS
INZ085-086-KYZ014-018-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 524 PM CST THU JAN 31 2002 ...LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS HEADING INTO THE TRI- STATE REGION... AT 515 PM...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS... WAS MOVING EAST ACROSS THE WABASH RIVER IN EXTREME SOUTHWEST INDIANA. THIS ACTIVITY WILL MOVE INTO THE EVANSVILLE METROPOLITAN AREA BETWEEN 530 AND 540 PM. EXPECT VERY HEAVY RAIN AND WIND GUSTS NEAR 30 MPH WITH THIS LINE OF SHOWERS. MODERATE RAIN WILL CONTINUE FOR THE NEXT FEW HOURS BEHIND THIS LINE OF SHOWERS. DB
The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277371, 5277372, 5277373, 5277370.